Alabama, 2023Flash Flooding and Hail in Alabama, May 16 to 18, 2023
May 16 to 18, 2023 · NWS BMX · 17 events in 12 counties and zones
A multi-day severe weather event unfolded across Central Alabama from May 16th through May 18th, 2023. An active northwest flow pattern coupled with a stalled out surface frontal boundary provided the ingredients necessary for strong to severe thunderstorms to develop during the heating of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A multi-day severe weather event unfolded across Central Alabama from May 16th through May 18th, 2023. An active northwest flow pattern coupled with a stalled out surface frontal boundary provided the ingredients necessary for strong to severe thunderstorms to develop during the heating of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 10:46 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, May 16, 10:46 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1146 AM CDT Tue May 16 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 319 AM CDT TUE MAY 16 2023
Conditions are rather quiet this morning after an evening of
scattered thunderstorms. The quiet conditions will not continue for
too much longer as height falls overspread the region with an
approaching upper-level trough. Moisture pooling within an area of
broad convergence ahead of an approaching front, will result in
numerous showers and storms especially this afternoon and evening.
Some activity could linger into the overnight hours as the front
moves slowly southward across our forecast area. The front should
become nearly stationary across our central and southern counties on
Wednesday, providing a good focus for numerous to widespread showers
and storms with daytime heating.
87/Grantham
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 319 AM CDT TUE MAY 16 2023
The boundary will be south of the area Wednesday night with very
little instability over the state. There could be some light showers
in the far south and east where light instability and PW values
remain...but the majority of the area should remain dry.
Thursday and Friday...low and mid level flow will be somewhat
chaotic with a southerly preference as a surface ridge attempts to
develop over the southeast US. With this ridge...diurnal convection
is possible both Thursday and Friday afternoons. PW values will be
max for this time of year and instability will be enough for
development. Winds will be light throughout the atmospheric profile.
Any scattered convection that does develop will have a chance for
heavy rainfall and localized ponding or flooding issues possible
with very little movement expected in any strong shower or storm.
Otherwise...severe weather is not expected at this time.
Southerly flow will strengthen by Friday afternoon into the
overnight hours with moisture and warmer air advecting into the
state. A frontal boundary will move through Saturday. PW values will
remain high...though instability will be somewhat lacking. The area
can expect scattered showers and thunderstorms through the day on
Saturday with severe weather not expected at this time.
Northerly flow will develop briefly Saturday night behind the front
with dry and cooler air moving into the state. This flow will then
turn to an easterly direction Sunday night as high pressure develops
over the Ohio Valley and puts Alabama on the southern end of the
high. Sunday evening through the beginning of the work week will see
a chance for diurnal convection each afternoon with enough
instability present. Winds will remain light and moisture content
will be lower.
24
&&
.AVIATION...
(18Z TAFS)
Issued at 1146 AM CDT TUE MAY 16 2023
An approaching trough and associated surface front will approach
the area this afternoon, resulting in increasing clouds through
midday and continuing through the afternoon and into tonight.
Chances for showers and some thunderstorms will increase from noon
local time through the afternoon and evening with the best
chances across the northern sites. Expect VFR conditions at least
through early afternoon followed by MVFR conditions toward the
evening with some IFR potential overnight due to low clouds. A
decrease in showers with a few storms are expected overnight
followed by scattered showers with some thunderstorms developing
toward late morning on Wednesday.
05
&&
.FIRE WEATHER...
A warm and moist air mass ahead of an approaching front will
result in numerous showers and storms this afternoon and evening
The front will stall out over central and southern Alabama on
Wednesday, leading to another day of numerous showers and storms
south of Interstate 20. 20 foot winds will become west-southwest
6-8 mph today, and shift to the west-northwest on Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 88 65 80 59 / 60 60 40 10
Anniston 88 64 79 61 / 60 60 50 10
Birmingham 89 65 80 62 / 60 60 50 10
Tuscaloosa 90 65 81 62 / 60 60 60 10
Calera 88 65 82 63 / 60 60 60 10
Auburn 87 66 83 64 / 50 50 60 20
Montgomery 91 67 85 65 / 50 50 80 20
Troy 90 67 85 65 / 50 50 80 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...87
LONG TERM....24
AVIATION...05
Hazardous weather outlook, May 16, 8:20 AM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
920 AM CDT Tue May 16 2023
ALZ011>015-017>050-171730-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
920 AM CDT Tue May 16 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Isolated severe thunderstorms are possible across the northern half
of Central Alabama this afternoon and evening. Damaging wind gusts
and hail up to quarter size are the main threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
this afternoon and evening.
In the hours before
Special weather statement, May 16, 11:22 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1222 PM CDT Tue May 16 2023
ALZ032-161800-
Hale AL-
1222 PM CDT Tue May 16 2023
...A strong thunderstorm will impact portions of northeastern Hale
County through 100 PM CDT...
At 1222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moundville, or 14 miles northeast of Eutaw, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moundville, Harper Hill, Moundville Airport, Phipps and Havana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3297 8772 3301 8752 3301 8750 3292 8744
3282 8752 3285 8773
TIME...MOT...LOC 1722Z 270DEG 12KT 3292 8766
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, May 16, 11:39 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1239 PM CDT Tue May 16 2023
ALZ030-161815-
Sumter AL-
1239 PM CDT Tue May 16 2023
...A strong thunderstorm will impact portions of west central Sumter
County through 115 PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emelle, or 10 miles northwest of Livingston, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, Gainesville, Epes, Emelle and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3278 8836 3282 8812 3280 8810 3280 8807
3279 8806 3277 8808 3278 8811 3274 8810
3272 8808 3269 8812 3268 8809 3270 8805
3269 8804 3267 8806 3264 8806 3263 8808
3260 8806 3263 8838
TIME...MOT...LOC 1739Z 272DEG 17KT 3270 8831
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
40/SizemoreEvent by event
10 hail, 5 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Hail, Sumter
- When
- May 16, 11:54 AM CST to 11:55 AM CST
- Where
- Sumter County, 2.38 mi SSE of Mc Cainville
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.620, -88.200
Nickel size hail reported near the University of West Alabama campus.
Hail, St. Clair
- When
- May 16, 12:18 PM CST to 12:19 PM CST
- Where
- St. Clair County, 1.34 mi WSW of Branchville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.640, -86.450
Hail, Jefferson
- When
- May 16, 12:22 PM CST to 12:23 PM CST
- Where
- Jefferson County, Cahaba Hgts
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.450, -86.730
Penny size hail reported in Cahaba Heights.
Hail, Jefferson
- When
- May 16, 12:38 PM CST to 12:39 PM CST
- Where
- Jefferson County, 0.69 mi S of Leeds
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.540, -86.550
Nickel size hail reported just southwest of the city of Leeds.
Thunderstorm Wind, Jefferson
- When
- May 16, 12:39 PM CST to 12:40 PM CST
- Where
- Jefferson County, Leeds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.550, -86.550
Several trees uprooted in the city of Leeds.
Thunderstorm Wind, Randolph
- When
- May 17, 12:54 PM CST to 12:55 PM CST
- Where
- Randolph County, Roanoke
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.150, -85.350
Numerous trees uprooted in Roanoke.
Hail, Blount
- When
- May 18, 1:00 PM CST to 1:01 PM CST
- Where
- Blount County, 0.47 mi W of Cleveland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.981, -86.588
Quarter size hail reported south of Cleveland along Highway 79.
Flash Flood, Blount
- When
- May 18, 1:50 PM CST to 3:50 PM CST
- Where
- Blount County, 2.61 mi NW of Cleveland to 1.61 mi E of Five Pts
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.006, -86.613
High water levels and flooding reported along Highway 79 in Cleveland.
Flash Flood, Etowah
- When
- May 18, 2:00 PM CST to 4:00 PM CST
- Where
- Etowah County, 0.33 mi NNW of Alabama City to 1.55 mi SE of Agricola
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.034, -86.053
Several streets in Gadsden covered in swift moving water and one vehicle flooded.
Thunderstorm Wind, Tuscaloosa
- When
- May 18, 2:25 PM CST to 2:26 PM CST
- Where
- Tuscaloosa County, 5.64 mi NNW of Fosters
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.150, -87.750
Several trees uprooted in the town of Romulus.
Hail, Calhoun
- When
- May 18, 3:29 PM CST to 3:30 PM CST
- Where
- Calhoun County, 0.9 mi NE of Jacksonville Muni Ar
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.790, -85.760
Quarter size hail reported along Highway 21 south of Jacksonville.
Hail, Hale
- When
- May 18, 4:19 PM CST to 4:20 PM CST
- Where
- Hale County, 3.11 mi SE of Phipps
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.900, -87.440
Hail up to the size of quarters reported on County Road 49.
Hail, Talladega
- When
- May 18, 4:24 PM CST to 4:25 PM CST
- Where
- Talladega County, 1.34 mi ESE of Talladega Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.560, -86.030
Golf Ball size hail reported just east of Talladega Superspeedway.
Hail, Jefferson
- When
- May 18, 5:35 PM CST to 5:36 PM CST
- Where
- Jefferson County, Corner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.800, -86.950
Quarter size hail reported in Corner community.
Thunderstorm Wind, Clay
- When
- May 18, 6:16 PM CST to 6:17 PM CST
- Where
- Clay County, Millerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -85.930
Several trees uprooted in the Millerville community.
Thunderstorm Wind, Coosa
- When
- May 18, 6:34 PM CST to 6:35 PM CST
- Where
- Coosa County, Weogufka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.020, -86.320
Several trees uprooted on Coosa County Road 29.
Hail, Coosa
- When
- May 18, 6:35 PM CST to 6:38 PM CST
- Where
- Coosa County, Weogufka
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.020, -86.320
Large hail removed leaves from trees with vegetation covering roadways.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Montana, May 16 to 22, 20232 deaths · $60,000 · 4 events
- Damaging Winds in Virginia, May 16, 20231 death · $3,000 · 60 kt wind · 13 events
- Tornado and Hail in Kentucky, May 16, 2023$96,000 · EF1 · 61 events
- Hail and Damaging Winds in North Carolina, May 16, 2023$182,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in Virginia, May 16, 2023$86,000 · 1.25 in hail · 31 events
- Flash Flood and Hail in Texas, May 16, 2023$250,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $51,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $25,000 · 1.75 in hail · 15 events
- Tornadoes and Damaging Winds in Virginia, May 16, 2023EF1 · 9 events
- Flood in Idaho, May 16 to 19, 2023$35,000 · 1 event
- Drought in Oklahoma, May 16 to 31, 202324 events
- Flash Flood and Hail in Tennessee, May 16, 20231 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098658, 1098659, 1098660, 1098661, 1098662, 1098663, 1098664, 1098666, 1100411, 1098667, 1100448, 1100409, 1100393, 1100407, 1100451, 1100413, 1100412.